Flood, Chelan
- When
- May 17, 4:22 PM PST to May 20, 10:15 PM PST
- Where
- Chelan County, 1.63 mi W of Stehekin to 1.96 mi W of Stehekin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 48.320, -120.685
Unseasonably warm temperatures led to significant mountain snow melt. This led to a section of a road washing out along Highway 206 in Mount Spokane State Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Unseasonably warm temperatures led to significant mountain snow melt. This led to a section of a road washing out along Highway 206 in Mount Spokane State Park. This resulted from a creek which overwhelmed a culvert pipe, undercutting a large section of asphalt. The exact start and end times of this event are estimated. Meanwhile, minor flooding resulted on rivers in central and eastern Washington. In Eastern Washington, The Spokane River at Spokane crested at 28.4 feet at 12:00 PM PST on May 23rd, where the flood stage is 27.0 feet. The Kettle River at Ferry crested at 18.67 feet at 8:00 PM PST on May 19th, where the flood stage is 18.5 feet. Near the Cascades, the Stehekin River at Stehekin crested at 25.64 feet at 1:45 AM PST on May 18th, where the flood stage is 24.0 feet. The Methow River at Pateros crested at 10.21 feet at 11:45 AM PST on May 19th, where the flood stage is 10.0 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 17, 3:20 PM PST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 420 PM PDT SAT MAY 17 2008 .SYNOPSIS... DRY AND VERY WARM CONDITIONS WILL PREVAIL OVER THE INLAND NORTHWEST THROUGH THE WEEKEND. WITH TEMPERATURES WELL ABOVE SEASONAL NORMALS...RIVER FLOODING WILL REMAIN THE FOCUS AS MOUNTAIN SNOW MELTS AT A RAPID RATE. AN UPPER LEVEL TROUGH WILL APPROACH THE REGION ON TUESDAY USHERING IN COOLER AND UNSETTLED CONDITIONS. && .DISCUSSION... TONIGHT AND SUNDAY...AN AMPLIFIED RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE INLAND NORTHWEST. THIS RIDGE HAS PUSHED TEMPERATURES TO UNSEASONABLY WARM LEVELS THIS AFTERNOON. A SERIES OF UPPER LEVEL DISTURBANCES WILL ARRIVE TO KNOCK THE RIDGE DOWN. THE FIRST WILL ROLL INTO CENTRAL BC THIS EVENING...AND HELP DRAG THE SURFACE TROUGH ACROSS EASTERN WASHINGTON. THIS WILL LEAD TO INCREASED WESTERLY WINDS IN THE CASCADES AND ACROSS THE COLUMBIA BASIN. MILD TEMPERATURES WILL CONTINUE TONIGHT. A SECOND WEAK DISTURBANCE WILL PUSH OVER THE RIDGE AND FLATTEN IT SLIGHTLY ON SUNDAY. THIS WILL SHIFT THE LOW LEVEL THERMAL RIDGE SOUTHEAST AND INCREASE THE LOW LEVEL WESTERLY WINDS ACROSS THE REGION. TEMPERATURES WILL COOL BY 3-5 DEGREES ON SUNDAY...NOT A SUBSTANTIAL COOL DOWN...AS READINGS WILL REMAIN ABOVE NORMAL. SOME CUMULUS BUILDUPS ARE POSSIBLE OVER NE WASHINGTON AND FAR NORTH IDAHO. WESTERLY WINDS WILL INCREASE AND BECOME GUSTY BY SUNDAY AFTERNOON. RFOX. SUNDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN GOOD AGREEMENT THIS FORECAST PERIOD AS AN UPPER LEVEL TROUGH APPROACHES THE PACIFIC NORTHWEST. THERE ARE SOME MINOR DIFFERENCES IN THE DETAILS. THE 12Z NAM BRINGS SOME LIGHT SHOWERS OVER THE NORTHEAST CORNER OF THE FORECAST AREA SUNDAY EVENING AS IT SCOOTS A MINOR VORT MAX THROUGH AN AREA OF POTENTIAL INSTABILITY. MODEL SOUNDINGS KEEP LOWER LEVELS QUITE DRY SO EXPECT INCREASED CLOUDS BUT NO PRECIP. LATEST GFS GUIDANCE KEEPS THIS ENERGY AND PRECIP TO OUR NORTH. AS THE REGION TRANSITIONS TO SOUTHWEST FLOW ON MONDAY WEAK ISENTROPIC LIFT WILL BRING SOME LIGHT RAIN TO THE CASCADES THEN SPREAD ACROSS THE NORTHERN ZONES MONDAY NIGHT. BEST CHANCE FOR PRECIP WILL BE TUESDAY AS A SURFACE COLD FRONT SWEEPS THROUGH THE FORECAST AREA. THE REGION WILL BE IN DIFFLUENT FLOW ALOFT WITH ADDED SUPPORT FROM A JET MAX SLIDING OVER THE INLAND NORTHWEST. THE FOCUS SHIFTS TO THE EASTERN HALF OF THE FORECAST AREA TUESDAY NIGHT AND WEDNESDAY AS THE UPPER TROUGH MOVES OVERHEAD. WESTERLY UPSLOPE FLOW WILL ENHANCE PRECIP OVER THE EASTERN MOUNTAINS AND WRAP AROUND MOISTURE WILL REACH THE EASTERN ZONES. EXPECT BREEZY CONDITIONS WITH THE COLD FRONTAL PASSAGE TUESDAY NIGHT AND CONTINUING THROUGH WEDNESDAY AS THE SURFACE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO COLD AIR ADVECTION. TEMPERATURES WILL BE ON A DOWNWARD TREND WITH THE STRONGEST COOLING EXPECTED TUESDAY AS THE COLD FRONTAL PASSAGE BRINGS VALUES BELOW SEASONAL NORMALS. SNOW LEVELS WILL DROP TO AROUND 5000 FT OVERNIGHT TUESDAY. THERE IS QUITE A BIT OF UNCERTAINTY WITH MODEL QPF THIS FAR OUT BUT THERE IS THE POTENTIAL FOR SIGNIFICANT RAINFALL WITH THIS SYSTEM. THIS COULD HEIGHTEN HYDROLOGY CONCERNS. /KELCH WEDNESDAY NIGHT THROUGH SATURDAY...CURRENT GUIDANCE DEPICTS A BROAD TROUGH AXIS JUST EAST OF THE AREA...KEEPING THE INLAND NORTHWEST IN A MEAN NWLY FLOW. WHILE THERE HAVE BEEN SOME RUN-TO-RUN VARIATIONS IN THE PLACEMENT OF THE TROUGH AXIS...OVERALL MODEL AGREEMENT/CONSISTENCY REGARDING THIS LONG-WAVE PATTERN IS GOOD. CURRENTLY GUIDANCE IS SHOWING TWO OR THREE RELATIVELY WEAK SHORT-WAVE DISTURBANCES DROPPING THROUGH DURING THE PERIOD TOO. YET AGREEMENT REGARDING THE TRACK/TIMING OF THESE FEATURES IS POOR. SO THE FORECAST LEANS MORE ON THE LONG-WAVE CLIMATOLOGY. A NW FLOW WILL FAVOR COMPARATIVELY HIGHER POPS OVER THE PANHANDLE AND FAR SOUTHEAST ZONES. THE NW FLOW...HOWEVER...DOES NOT TYPICALLY HAVE A SUBSTANTIAL MOISTURE TAP. ALSO...WITH THE MEAN TROUGH AXIS POSITIONED JUST EAST...GUIDANCE IS INDICATING DIURNALLY DRIVEN INSTABILITY (BEST LAPSE RATES IN THE AFTERNOON HOURS) AND IT IS SOMEWHAT SHALLOW (IN THE 900-700 MB LAYER). THIS TRANSLATES TO A FORECAST OF SLIGHT TO CHANCE POPS EACH PERIOD ACROSS ALL BUT THE LEE SIDE/DEEPER BASIN ZONES. SPATIALLY...THE HIGHEST PRECIP RISK WILL BE ACROSS THE ID PANHANDLE MTN ZONES AND CAMAS PRAIRIE/BLUES. TEMPORALLY...THE HIGHEST RISK WILL BE IN THE AFTERNOON (HIGHER CLOUD COVER WILL BE IN THE AFTERNOON HOURS TOO). AS FOR TEMPERATURES...A MINOR WARMING TREND IS PROJECTED THROUGH THE PERIOD AS 850 TEMPS AND 1000-500 MB THICKNESSES MODERATE UP JUST A TAD. OVERALL 850 TEMPS IN THE MID SINGLE DIGITS TO NEAR 10 DEG C AND 1000-500 MB THICKNESSES AVERAGING AROUND 550 DM SUPPORTS SFC TEMPS SLIGHTLY BELOW AVERAGE...WITH THE COOLEST OF THESE TEMPS AT THE START OF THIS PERIOD. /JCOTE HYDROLOGY...THE UNSEASONABLY WARM TEMPERATURES HAS LED TO RAPID SNOW MELT AND RISING LEVELS ON MANY AREA RIVERS AND STREAMS. HERE IS A LIST OF THE CURRENT HIGHLIGHTS... MAINSTEM FLOOD WARNINGS ARE IN EFFECT...THE COEUR DALENE AT CATALDO...STEHEKIN AT STEHEKIN...ST. JOE AT ST. MARIES...ST. JOE AT CALDER...METHOW RIVER AT PATEROS. MAINSTEM FLOOD WATCHES REMAIN IN EFFECT...CLEARWATER RIVER AT SPAULDING...COEUR DALENE RIVER AT ENAVILLE...ENTIAT RIVER AT ARDENVOIR...MOYIE RIVER AT EASTPORT...AND WENATCHEE RIVER AT PESHASTIN. SMALL RIVER FLOOD WARNING REMAINS IN EFFECT FOR KOOTENAI AND SHOSHONE COUNTIES. SMALL RIVER AND STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR BENEWAH...BONNER...BOUNDARY...FERRY...STEVENS...PEND OREILLE...CHELAN AND ASOTIN COUNTIES. && .AVIATION... VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH 00Z MONDAY. TERRAIN-DRIVEN WINDS COMMON EARLY THROUGH SUNDAY MORNING. A DISTURBANCE AND DEVELOPING WESTERLY FLOW WILL INCREASE WINDS TO THE BREEZY CATEGORY THROUGH SUNDAY AFTERNOON...WITH SOME INCREASE IN HIGHER CLOUD COVERAGE. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 59 84 52 76 53 64 / 0 0 0 10 20 40 COEUR DALENE 51 82 50 77 51 63 / 0 0 0 10 20 40 PULLMAN 58 81 50 76 51 64 / 0 0 0 0 20 40 LEWISTON 61 89 57 82 56 70 / 0 0 0 0 10 30 COLVILLE 52 87 48 79 49 67 / 0 0 10 10 30 50 SANDPOINT 49 80 48 75 48 63 / 0 0 0 10 20 50 KELLOGG 52 80 48 74 47 61 / 0 0 0 0 20 50 MOSES LAKE 56 89 56 84 55 67 / 0 0 0 10 20 30 WENATCHEE 61 87 58 83 57 65 / 0 0 0 0 20 30 OMAK 55 87 55 81 53 67 / 0 0 10 10 20 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN FOR DETAILS. WA....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN FOR DETAILS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 839 AM PDT SAT MAY 17 2008 IDZ001>004-026-027-WAZ031-032-037-038-041>043-181545- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY- 839 AM PDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES WILL LEAD TO RAPID MOUNTAIN SNOW MELT AND RISES ON AREA MAINSTEM RIVERS AND SMALL STREAMS ACROSS MUCH OF THE NORTHERN MOUNTAINS OF EASTERN WASHINGTON AND THE IDAHO PANHANDLE. SEE THE LATEST FLOOD WARNING...FLOOD WATCH...FLOOD ADVISORY...AND FLOOD STATEMENT PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOUNTAIN SNOW MELT AND HIGH FLOWS ON AREA RIVERS AND STREAMS WILL CONTINUE TO BE A CONCERN THROUGH MID WEEK...BUT SHOULD GRADUALLY TAPER OFF. TEMPERATURES WILL FALL BELOW NORMAL BY TUESDAY. WAZ033>036-044-181545- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WATERVILLE PLATEAU- 839 AM PDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100409, 100567, 103354, 100497, 100457.